Travel Medicine / Vaccination / Immunization Expert Forum
malaria
About This Forum:

Questions in the Travel Medicine forum are answered by Dr. Philip D Parks, affiliated with Harvard School of Public Health. Topics covered include disease prevention, finding a doctor abroad, food and water safety, illness and injury abroad, mosquito and tick protection, resources for travelers, traveling with children or pets, traveling with special needs, vaccinations and immunizations.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

malaria

I studied abroad in Ghana for six months in the fall semester. Near the end of my time there I was clinically diagnosed with Malaria (also don't know what type). My symptoms were the usual, feverish, feeling hot--feeling cold, and I took meds that I got at the pharmacy there, but I also had  the least glamorous symptom of painful episodes where my stomach felt like it was going to explode accompanied by the release of bile everytime i went to the bathroom, which the doctor told me was normal. Its several months later and I stupidly havent gone to get a check up yet. I feel pretty healthy and the side-effects passed long ago, while still in ghana. however, every once in a while I get rectal bleeding, which is a little too reminiscent of my bile days. Could i still have a parasite lurking?? Im going to get checked up this week, but school health services isn't the most trustworthy. any idea of what this may mean or what i should expect?
Related Discussions
Avatar_dr_m_tn
Dear Liza:

Did you have a blood smear when the diagnosis of malaria was made?

Because, in Africa and other parts of the developing world, fever and abdominal pain are usually (and many times correctly) assumed to be malaria. So, you may or may not have had malaria (even if you had a blood smear). And, there are four types of malaria, two of which can lay dormant in the liver and then the malaria can relapse.

If the the rectal bleeding that you periodically have is bright red in color, there is a good chance that you have a hemorrhoid--a common occurrence after travel related or illness associated diarrhea.

Currently, do you have any of the following symptoms?
* weight loss, fevers, chills, abdominal pain, night sweats, diarrhea

You might ask the provider that you in your check up if they can confirm that you have hemorrhoids (dilated veins near the rectum that bleed). These can be internal (not painful) or external (painful).

How long did you take medicine for malaria?

Please feel free to keep the dialogue going.

~•~ Dr. Parks

This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
Blank
This Forum's Experts
Avatar_dr_m_tn
Philip D Parks, MD, MPH, MOccH, F...Blank
Cambridge Health Alliance, Harvard Medical School
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank